Most patients who present with NSAID overdose will be asymptomatic. Patients who present with symptomatic ingestions (altered mental status, seizure, electrolyte disturbances, anion-gap acidosis, or renal insufficiencies) should be treated with supportive care using emergency medicine and toxicology principles ( Fig 166=1).
Airway management should be initiated in obtunded or apneic patients, hypotension should be managed with fluid boluses or vasopressor agents when refractory, and seizures should be treated initially with intravenous benzodiazepines.
FIG. 166-1. Approach to treatment of acute NSAID overdose. Abbreviation: DMS, change in mental status.
Patients who present as hemodynamically stable with a report of acute ingestion should have a directed history and physical examination with attention focused on mental status, GI symptoms, and any signs of renal dysfunction (Fig 166-1). The history should include amount and type NSAID ingested and questions about coingestants. Ibuprofen is the most common NSAID encountered in acute ingestion, and it is generally accepted that an ingestion of less than 100 mg/kg is unlikely to result in toxicity and that greater than 400 mg/kg places the patient at greatest risk for toxicity. Most authorities believe that patients with acute ingestions will show symptoms within 4 h.
Was this article helpful?
Here's How You Could End Anxiety and Panic Attacks For Good Prevent Anxiety in Your Golden Years Without Harmful Prescription Drugs. If You Give Me 15 minutes, I Will Show You a Breakthrough That Will Change The Way You Think About Anxiety and Panic Attacks Forever! If you are still suffering because your doctor can't help you, here's some great news...!